rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-008855
  • CASE REPORT

Feeling blue with metformin-associated lactic acidosis

  1. Paul Wong3
  1. 1Postgraduate Medical Education, North Bristol NHS Trust, Bristol, UK
  2. 2Department of Acute Medicine, Musgrove Park Hospital, Taunton, Somerset, UK
  3. 3Department Anaesthetics, Musgrove Park Hospital, Taunton, Somerset, UK
  1. Correspondence to Dr Benjamin Plumb, benjamin.plumb{at}nbt.nhs.uk

Summary

An active 66-year-old diabetic woman presented with a 5-day history of vomiting and abdominal pain, refractory shock and acute kidney injury (AKI). There was concomitant ACE inhibitor (ACEi) use and metformin toxicity with severe lactic acidosis. She suffered a pulseless electrical activity (PEA) cardiac arrest within 30 min of arrival to the Medical Admissions Unit. Despite a serum pH of 6.57 she was successfully resuscitated. She remained haemodynamically unstable even with fluid resuscitation, inotropic support and haemodiafiltration, yet made a full and rapid recovery following the introduction of a methylene blue infusion.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article